Saturday, February 26, 2011

Folic acid deficiency risk with metformin

Seeing the Pregnacare vitamin advert flashed on this site reminded me about an important topic - take folic acid if you are planning to become pregnant or already pregnant. Taking folic acid is particularly important when you use metformin. I just read a report a few weeks ago that metformin users are at a risk of folic acid deficiency. Folic acid deficiency during pregnancy put the baby at higher risk of spina bifida - one of those conditions I would described as " it is unlikely to happen, but if it happens, it is a tragedy".

The report I read gave too little info to tell whether you can prevent that by taking the usual recommended preconception dose, or you need an even larger dose. Yupp, another pill for me.

Monday, February 21, 2011

Restarting metformin

Confession, more than 10 days, and only 6 tablets taken.  Metformin had been quite impossible for the first few days, and I had to stop taking it for a few days. Then I started to take every other day, just 500 mg each time. Now that I am beginning to ease into it, I am hoping that this is the first week that I can take it every day!

No fun, if you ask me what I think about metformin. If you can, you might want to start it when you have a few days break from any work or social life. The bloating, toilet trips and errr farting just wont't do!

I still have this funny metallic taste in my mouth, which makes me feel like grabbing a nibble or having some juice to lessen it. Have been allowing myself these indulgences just to get through the first week or so. I know I better stop these or else I will put on more weight! Sigh... to cheer myself up, I can only think that gals like me are  most likely to survive in a famine. Those stick insects will be long gone before I loose a pound!

p/s If i ever have a kid, I let him/her read these one day. Kids these days view life too lightly. They should know what the hell mums go through to conceive and bring them to this world. 

Tuesday, February 8, 2011

Metformin makes me look pregnant

.. not just pregnant, but very pregnant. In fact I look more pregnant that my 6 month pregnant colleague. The first day started off with really bad diarrhoea, and now I am still having this terrible bloating, and nausea.

I need to convince myself to stick to it. It is probably my best bet before starting other options.  Of all the treatments available, this is the one that works on insulin resistance, the root of the problem. Hopefully this will balance out the hormones and make weight loss possible.

I hear the loud "tick tock tick tock" and I know I have to "up my game".  I will have to bear with the lousy side effects. The most difficult part is telling people why I have diarrhoea and bloating, and getting the concerned look from my colleagues.  There is no way I can tell them I am on metformin and I hate evading the questions or telling some little lies there. Sigh....